Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 16, NWS St. Louis, MO

March 24, 2009Boone County, Cole County, Moniteau County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 24, 2009, 7:24 AM CDT for Boone County, Cole County, Moniteau County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2009, 7:24 AM CDT (12:24 UTC)
Expired
Mar 24, 2009, 7:56 AM CDT
In force
32 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Boone County, MO, Cole County, MO, Moniteau County, MO

The radar

The Pleasant Hill radar (KEAX), 150 km from the middle of the area, began a volume at 12:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 536 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
536 m²/s²
0-3 km storm-relative helicity
644 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 241224
SVRLSX
MOC019-051-135-241315-
/O.NEW.KLSX.SV.W.0016.090324T1224Z-090324T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
724 AM CDT TUE MAR 24 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BOONE COUNTY IN CENTRAL MISSOURI
  NORTHWESTERN COLE COUNTY IN CENTRAL MISSOURI
  MONITEAU COUNTY IN CENTRAL MISSOURI

* UNTIL 815 AM CDT

* AT 723 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 9 MILES SOUTH OF
  TIPTON...OR 7 MILES NORTH OF VERSAILLES...AND WAS MOVING NORTHEAST
  AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TIPTON...
  CLARKSBURG...
  CALIFORNIA...
  MCGIRK...
  CENTERTOWN...
  JAMESTOWN...
  EASLEY...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3869 9284 3869 9263 3889 9252 3897 9238
      3865 9220 3864 9222 3861 9221 3842 9259
      3842 9261 3843 9263 3867 9285
TIME...MOT...LOC 1224Z 240DEG 49KT 3854 9281

$$

TRUETT
1 follow-up statement
000 
WWUS53 KLSX 241256
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
756 AM CDT TUE MAR 24 2009

MOC019-051-135-241306-
/O.CAN.KLSX.SV.W.0016.000000T0000Z-090324T1315Z/
COLE MO-MONITEAU MO-BOONE MO-
756 AM CDT TUE MAR 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BOONE...MONITEAU AND
NORTHWESTERN COLE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.  HOWEVER...GUSTY WINDS OF 30 TO 40 MPH AND 
PEA-SIZED HAIL IS STILL POSSIBLE AS THE STORM MOVES THROUGH SOUTHERN 
BOONE...EXTREME NORTHERN COLE...AND WESTERN SECTIONS OF CALLAWAY
COUNTY.  

LAT...LON 3869 9284 3869 9263 3889 9252 3897 9238
      3865 9220 3864 9222 3861 9221 3842 9259
      3842 9261 3843 9263 3867 9285
TIME...MOT...LOC 1256Z 240DEG 49KT 3876 9232

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 6:58 AM CDT, 26 minutes earlier.

Area forecast discussion, Mar 24, 6:58 AM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
658 AM CDT TUE MAR 24 2009

.DISCUSSION...
/453 AM CDT TUE MAR 24 2009/
WE WILL CONTINUE TO SEE VERY ACTIVE WEATHER OVER THE REGION INTO
THIS WEEKEND. FOR TODAY WILL SEE ROUND ONE AS A STRONG COLD FRONT
PUSHES THROUGH THE REGION...MOVING INTO THE ST. LOUIS METRO AREA BY
7 PM. AHEAD OF THIS FRONT...EXPECT THE TIGHT GRADIENT AND SUFFICIENT
MIXING TO RESULT IN ADVISORY CRITERIA WINDS FOR A PORTION OF THE
FORECAST AREA TODAY. SO HAVE ISSUED A WIND ADVISORY FOR AREAS ALONG
AND EAST OF CALHOUN COUNTY TO CRAWFORD COUNTY LINE THROUGH THIS
EVENING.

EVEN THOUGH FRONTAL BOUNDARY IS VERY SLOW IN IT PROGRESSION THIS
MORNING...WILL SEE SHORTWAVE FINALLY EJECT FROM THE SOUTHERN PLAINS
TODAY...PUSHING THE BOUNDARY THROUGH THE ENTIRE FORECAST AREA BY
03Z. SO WITH CONVECTIVE ACTIVITY OVER WESTERN MISSOURI WEAKENING
...STILL ANTICIPATE A NEW LINE OF STORMS TO DEVELOP BY EARLY THIS
AFTERNOON ALONG THE COLD FRONT IN RESPONSE TO FRONTAL CONVERGENCE
AND STRONG LARGE SCALE ASCENT ASSOCIATED WITH A NEGATIVELY TILTED
SHORTWAVE TROF SWINGING THROUGH THE MID MS VALLEY. SEVERE WEATHER IS
STILL A POSSIBILITY THIS AFTERNOON AND EVENING AS DEEP LAYER SHEAR
REMAINS PLENTIFUL AS ARE THE STRONG WIND FIELDS. INSTABILITY
CONTINUES TO BE THE QUESTION MARK. THE NEW 06Z NAM IS STILL
DEPICTING POCKETS OF SBCAPE OF 500-800 J/KG IN THE AFTERNOON AHEAD
OF THE FRONT. THIS WOULD SIGNAL MUCH BETTER POTENTIAL FOR STRONG TO
SEVERE STORMS...PRODUCING LOCALIZED CORRIDORS OF DAMAGING WINDS
THROUGH EARLY EVENING. HEAVY RAIN WILL BE POSSIBLE WITH THE STORMS
AS WELL...HOWEVER GIVEN THE PROGRESSIVE NATURE TO THE SYSTEM...
THINK THE FLOOD THREAT IS LOCALIZED AT THE MOMENT...SO WILL NOT BE
ISSUING A FLASH FLOOD WATCH AT THIS TIME.

COOLER AND DRIER WEATHER EXPECTED WEDNESDAY WITH NEXT MAJOR STORM
SYSTEM IN THE THURSDAY NIGHT TO FRIDAY NIGHT TIME FRAME. SO MAJOR
CHANGES TO THE EXTENDED AT THIS TIME.

BYRD

&&

.AVIATION...
/632 AM CDT TUE MAR 24 2009/
FOR THE 12Z TAFS...TRIED TO THINK SLOW WITH PROGRESSION OF TSRA
ACR FA OVER THE NEXT FEW HOURS...AS MAIN EWD SURGE SHOULD OCCUR
AS PRIMARY TROF ROTATES THROUGH S SIDE OF UPR LOW LATER THIS
MORNING AND THIS AFTERNOON. ALL OF THE SHORT-RANGE MODELS ARE
FORECASTING A WIDESPREAD BUT FAIRLY NARROW CORRIDOR OF
CONVECTION...SO AT EACH TAF SITE HAVE ATTEMPTED TO DEPICT A 3-4 HR
WINDOW OF NEARLY CONTINUOUS RAIN WITH OCCASIONAL THUNDER SEVERAL
HOURS AHEAD OF COLD FRONT.  COLD FRONT PASSAGE BASED ON A COMBO OF
LOCAL WRF/MESO NAM/WRF FORECASTS...WITH AN ABRUPT END TO THE PCPN
ONCE FROPA OCCURS. SKIES SHOULD ALSO CLEAR RAPIDLY IN THE WAKE OF
THE FRONT AS DRY SLOT SHOOTS ACR AREA...ALTHO IT DOES LOOK LIKE N
PARTS OF THE FA...INCLUDING THE UIN AREA...WILL RECEIVE ADDITIONAL
CLOUDINESS OVERNIGHT AS LOW CLOUDS WRAP AROUND SLOW MOVING LOW.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR CRAWFORD-FRANKLIN-IRON-JEFFERSON-LINCOLN-MADISON-
     REYNOLDS-ST. CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-
     STE. GENEVIEVE-WARREN-WASHINGTON.

IL...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR CALHOUN IL-GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-
     MONROE IL-RANDOLPH IL-ST. CLAIR IL.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM CDT THIS EVENING
     FOR BOND IL-CLINTON IL-FAYETTE IL-MARION IL-MONTGOMERY IL-
     WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, Mar 24, 4:32 AM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
432 AM CDT TUE MAR 24 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
432 AM CDT TUE MAR 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY SOUTH WINDS OF 25 TO 30 MPH WITH GUSTS IN EXCESS
OF 45 MPH WILL PERSIST THROUGH THIS EVENING.

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE REGION TODAY...AND ALONG
AND EAST OF THE MISSISSIPPI RIVER THIS EVENING. SOME OF THESE
STORMS COULD BE SEVERE WITH DAMAGING WINDS...AS WELL AS LOCALLY
HEAVY RAIN.

MAJOR FLOODING IS OCCURRING ALONG THE ILLINOIS RIVER. PLEASE SEE
THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE
AREA FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT AS A NEW STORM
SYSTEM IMPACTS THE NATIONS MIDSECTION.

MAJOR FLOODING IS FORECAST TO CONTINUE ALONG THE ILLINOIS RIVER.
PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ASKED TO RELAY SEVERE REPORTS AS
WELL AS HEAVY RAINFALL AND FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:58 AM CDTWind AdvisoryLSXCrawford, Franklin, Iron, Jefferson, Lincoln, Madison and 8 more14 hr
Mar 24, 1:29 PM CDTRiver Flood WarningLSXSaint Charles14 days
Mar 24, 1:50 PM CDTFlash Flood WarningLSXAudrain, Boone, Callaway, Monroe6 hr
Mar 24, 4:08 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds37 min
Mar 24, 4:37 PM CDTSevere Thunderstorm WarningLSXMadison38 min
Mar 24, 5:16 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve44 min
Mar 24, 6:29 PM CDTRiver Flood WarningLSXMarion15 hr
Mar 24, 6:29 PM CDTRiver Flood WarningLSXMarion15 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.